Jump to content

Help : i want the most common side effect of lithium carbonate

Student Assist   (5,625 Views 15 Comments)
by mega-scorpion mega-scorpion (New Member) New Member

622 Visitors; 5 Posts

advertisement

hello nurses

 

can everyone tell me what the most comon side effect of \lithium carbonate

 

thanks

Share this post


Link to post
Share on other sites

jem09 specializes in Emergency.

888 Visitors; 11 Posts

Hi, Hope this helps you, I have cut and paste it from the prescribing information. It is hard to say what the most common is as it all depends on the serum levels of lithium, also, some side effects are very common but transient whilst establishing therapy and some are common with normal serum levels. Hope this makes sense.

The occurrence and severity of adverse reactions are generally directly related to serum lithium concentrations as well as to individual sensitivity to lithium and generally occur more frequently and with greater severity at higher concentrations. The most frequent adverse effects are the initial postabsorptive symptoms, believed to be associated with a rapid rise in serum lithium levels. They include gastrointestinal discomfort with mild nausea and diarrhoea, vertigo, muscle weakness and a dazed feeling, and frequently disappear after stabilisation of therapy.

The more common and persistent adverse reactions are fine tremor of the hands, fatigue, thirst and polyuria. These do not necessarily require reduction of dosage. Nausea is usually transient.

Adverse effects occurring at therapeutic serum lithium concentrations include anorexia, constipation or diarrhoea, epigastric discomfort, metallic taste, headache, vertigo, fine tremor, polyuria with polydipsia, oedema, hypermagnesaemia and hypercalcaemia. Reversible ECG changes, e.g. T wave flattening or inversion, cardiac arrhythmias and electroencephalogram (EEG) changes have been reported. Exacerbation of skin conditions (e.g. acne and psoriasis) and leucocytosis are relatively common side effects of lithium therapy. Significant weight gain is also observed in many patients receiving lithium.

Long-term administration of lithium carbonate may precipitate goitre requiring treatment with thyroxine, but this regresses when treatment is discontinued. Hair thinning and mild cognitive impairment may occur. Rarely, hyperthyroidism, hyperparathyroidism and nephrogenic diabetes insipidus have been reported.

Toxic effects may be expected at serum lithium concentrations over 1.5 mmol/L, although they can appear at lower concentrations. They call for immediate withdrawal of treatment and should always be considered very seriously. Signs of toxicity include increasing diarrhoea, vomiting, anorexia, severe abdominal discomfort, polyuria, muscle weakness, lethargy, ataxia, lack of coordination, tinnitus, blurred vision, dry mouth, dysgeusia and impotence/ sexual dysfunction, coarse tremor (marked) of the extremities and lower jaw, muscle hyperirritability and twitching, agitation, hyper-reflexia, choreoathetoid movements, dysarthria, disorientation, psychosis, drowsiness, seizures and coma. At higher concentrations, ataxia, tinnitus, blurred vision, giddiness and increasing polyuria are seen. The following reactions appear to be related to serum lithium concentrations. Adverse reactions can occur in patients with serum concentrations within the therapeutic range (i.e. below 1.5 mmol/L or lower in the elderly).

Share this post


Link to post
Share on other sites

9,170 Visitors; 442 Posts

I remember weight gain being a common side effect people experience.

Share this post


Link to post
Share on other sites

ghillbert has 20 years experience as a MSN, NP and specializes in CTICU.

1 Follower; 41,107 Visitors; 3,641 Posts

If you need drug information, it might be more appropriate to look up a drug book or website than going with second-hand info.

Share this post


Link to post
Share on other sites

cardiacRN2006 is a ADN, RN and specializes in Cardiac.

16,682 Visitors; 4,105 Posts

Yes, hopefully you have a drug book, right?

And this really should have been covered in class.

Share this post


Link to post
Share on other sites

jem09 specializes in Emergency.

888 Visitors; 11 Posts

You could also contact the company that makes lithium, they should have medical department that could help you and probably send you to the full prescribing information.

Share this post


Link to post
Share on other sites

wannabesedated has 5 years experience and specializes in NICU.

4,547 Visitors; 77 Posts

My drug guide says

headache, drowsiness, dizziness, tremors, confusion, fatigue, hypotension, dry mouth, anorexia, nausea, vomiting, diarrhea, acneiform rash, folliculitis and muscle weakness

Share this post


Link to post
Share on other sites

1,677 Visitors; 17 Posts

tremors, peripheral edema secondary to sodium retention.

Know the therapeutic level== early signs of lithium toxicity-- increased tremors and edema.

Share this post


Link to post
Share on other sites

UM Review RN is a ASN, RN and specializes in Utilization Management.

7 Articles; 27,449 Visitors; 5,163 Posts

Moderator's Note: The posts on this forum are for nursing students, true, but nursing students from all over the world are members. Please bear in mind that students from other countries may not have the same course material or access to the same types of media that American students have.

Therefore, these questions might not be the result of a student who is unwilling to do her own homework, but a student who does not have the information for other reasons.

Please just answer the poster's question. If you cannot, please refrain from comment.

Thank you.

Share this post


Link to post
Share on other sites

ghillbert has 20 years experience as a MSN, NP and specializes in CTICU.

1 Follower; 41,107 Visitors; 3,641 Posts

I was not commenting on their effort level, but merely the fact that accepting second hand information about DRUGS may be dangerous.

Share this post


Link to post
Share on other sites

622 Visitors; 5 Posts

thanks alot nurses

 

but what we can do when the side effect turn to complication ?

 

...

Share this post


Link to post
Share on other sites

ghillbert has 20 years experience as a MSN, NP and specializes in CTICU.

1 Follower; 41,107 Visitors; 3,641 Posts

Well, if you were giving a drug, and the patient developed complications, what would you do about it?

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
  • Recently Browsing 0 members

    No registered users viewing this page.

×